Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 163, NWS Birmingham, AL

July 25, 2004Autauga County, Elmore County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 25, 2004, 8:11 PM CDT for Autauga County, Elmore County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2004, 8:11 PM CDT (01:11 UTC)
Expired
Jul 25, 2004, 8:30 PM CDT
In force
19 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Autauga County, AL, Elmore County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 260111
SVRBHM
ALC001-051-260130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
811 PM CDT SUN JUL 25 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN AUTAUGA COUNTY IN ALABAMA
  WESTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 830 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MILLBROOK...OR ABOUT 6 MILES NORTH OF PRATTVILLE...AND MOVING NORTH
  AROUND 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COOSA RIVER BY 830 PM CDT

LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3247 8652 3245 8631 3269 8626 3271 8652

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:26 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 25, 3:26 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT SUN JUL 25 2004

.DISCUSSION...

NO BIG CHANGES TO THE REASONING PRESENTED IN PREVIOUS DISCUSSIONS...
SO FORECAST WILL NOT CHANGE A WHOLE LOT.  ONGOING CONVECTION THIS
AFTERNOON WILL PLAY A BIG PART IN POPS TONIGHT.  OTHERWISE...
ONGOING FORECAST OF LIKELY POPS TOMORROW LOOKS GOOD...WITH POPS
DECREASING FROM THE WEST ON TUESDAY.

MAIN CHANGE TO THE EXTENDED PORTION IS TO TWEAK TEMPS BACK UP IN THE
SOUTH FOR THE END OF THE WEEK AND INTO NEXT WEEKEND.  TEMPS HAVE
AVERAGED 3-5 DEGREES WARMER IN MGM COMPARED TO BHM RECENTLY.  SO
EITHER THE MEX NUMBERS (WHICH ARE DIFFERENT BY ABOUT ONE DEGREE
EACH PERIOD) ARE TOO HIGH FOR BHM...OR TOO LOW FOR MGM. I THINK IT
IS THE LATTER RATHER THAN THE FORMER.

&&

.PRELIMINARY NUMBERS...

GADSDEN    72 87 69 87 69 / ?? 60 30 30
ANNISTON   73 87 70 87 70 / ?? 60 30 30
BIRMINGHAM 73 87 69 88 69 / ?? 60 30 20
TUSCALOOSA 73 89 69 89 69 / ?? 60 30 20
CALERA     73 88 70 89 70 / ?? 60 30 30
AUBURN     74 89 72 89 71 / ?? 60 30 40
MONTGOMERY 74 90 73 90 71 / ?? 60 30 30
TROY       73 90 73 90 71 / ?? 60 30 40
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

61
Hazardous weather outlook, Jul 25, 1:13 PM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
113 PM CDT SUN JUL 25 2004

ALZ011>015-017>050-252359-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
113 PM CDT SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

...SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
GENERALLY ALONG AND NORTH OF INTERSATE 20 AS A VERY MOIST AND
UNSTABLE AIR MASS REMAINS IN PLACE.  A FEW STORMS MAY BE CAPABLE OF
PRODUCING WIND DAMAGE AS WELL AS LOCALLY HEAVY RAINFALL.

ACROSS THE SOUTHERN SECTIONS STRONG STORMS WILL BE POSSIBLE ALONG
WITH LOCALLY HEAVY RAINFALL AS ANY STORM THAT DEVELOPS WILL MOVE VERY
SLOWLY ACROSS THE AREA.

WET MICROBURST POTENTIAL THIS AFTERNOON:
BIRMINGHAM...MODERATE
MONTGOMERY...MODERATE

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 25, 5:31 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 PM CDT SUN JUL 25 2004

ALZ017-018-252300-
BLOUNT-ETOWAH-
531 PM CDT SUN JUL 25 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH AND BLOUNT COUNTIES
UNTIL 600 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS OVER EASTERN BLOUNT AND ETOWAH COUNTIES
MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SUSAN MOORE...
SNEAD...ROSA...CLEVELAND...BLOUNTSVILLE...ALTOONA...WALNUT GROVE AND
SARDIS CITY THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Local storm report, Jul 25, 5:33 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     JACKSONVILLE            33.81N 85.76W
07/25/2004                   CALHOUN            AL   EMERGENCY MNGR

            SEVERAL TREES DOWN IN JACKSONVILLE.

0516 PM     TSTM WND DMG     4 E OXFORD              33.60N 85.76W
07/25/2004                   CALHOUN            AL   AMATEUR RADIO

            SEVERAL TREES DOWN NEAR OXFORD.

&&

AWIPSUSR
Special weather statement, Jul 25, 6:01 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 PM CDT SUN JUL 25 2004

ALZ022-252330-
PICKENS-
601 PM CDT SUN JUL 25 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 630
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES EAST OF ALICEVILLE.  THE THIS THUNDERSTORM WAS
NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALICEVILLE THROUGH
630 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Jul 25, 6:57 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     TUSCALOOSA              33.24N 87.54W
07/25/2004                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN HUDSON ST AND HWY 69 NORTH.
            ALSO...TREE FELL DOWN ON HWY 171 AT MILE MARKER 2
            BLOCKING THE HIGHWAY.

&&

ARM
Local storm report, Jul 25, 7:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
749 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             HALEYVILLE              34.24N 87.62W
07/25/2004  0.88 INCH        WINSTON            AL   LAW ENFORCEMENT

            NICKEL SIZED HAIL IN HALEYVILLE

0425 PM     TSTM WND DMG     HALEYVILLE              34.24N 87.62W
07/25/2004                   WINSTON            AL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN HALEYVILLE

0425 PM     TSTM WND DMG     HALEYVILLE              34.24N 87.62W
07/25/2004                   WINSTON            AL   AMATEUR RADIO

            BUILDING DESTROYED AT THE INTERSECTION OF ALABAMA AVE AND
            21ST STREET IN DOWNTOWN HALEYVILLE.

0425 PM     TSTM WND DMG     JACKSONVILLE            33.81N 85.76W
07/25/2004                   CALHOUN            AL   AMATEUR RADIO

            SEVERAL TREES DOWN IN JACKSONVILLE

0425 PM     TSTM WND DMG     OXFORD                  33.60N 85.83W
07/25/2004                   CALHOUN            AL   EMERGENCY MNGR

            SEVERAL TREES DOWN NEAR DEARMANVILLE

&&

ARM
Local storm report, Jul 25, 7:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
749 PM CDT SUN JUL 25 2004

...CORRECTED TIME OF REPORTS...

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             HALEYVILLE              34.24N 87.62W
07/25/2004  0.88 INCH        WINSTON            AL   LAW ENFORCEMENT

            NICKEL SIZED HAIL IN HALEYVILLE

0430 PM     TSTM WND DMG     HALEYVILLE              34.24N 87.62W
07/25/2004                   WINSTON            AL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN HALEYVILLE

0443 PM     TSTM WND DMG     HALEYVILLE              34.24N 87.62W
07/25/2004                   WINSTON            AL   AMATEUR RADIO

            BUILDING DESTROYED AT THE INTERSECTION OF ALABAMA AVE AND
            21ST STREET IN DOWNTOWN HALEYVILLE.

0500 PM     TSTM WND DMG     JACKSONVILLE            33.81N 85.76W
07/25/2004                   CALHOUN            AL   AMATEUR RADIO

            SEVERAL TREES DOWN IN JACKSONVILLE

0517 PM     TSTM WND DMG     OXFORD                  33.60N 85.83W
07/25/2004                   CALHOUN            AL   EMERGENCY MNGR

            SEVERAL TREES DOWN NEAR DEARMANVILLE

&&

ARM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:42 PM CDTFlash Flood WarningBMXElmore93 min
Jul 26, 4:30 PM CDTFlash Flood WarningBMXJefferson2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.